Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 237, NWS North Platte, NE

July 15, 2004Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 15, 2004, 8:00 PM CDT for Frontier County, Nebraska. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2004, 8:00 PM CDT (01:00 UTC)
Expired
Jul 15, 2004, 9:00 PM CDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Frontier County, NE

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:10 PM CDTHAIL 1.7510 Ssw Maywood, NEWINDSHIELDS CRACKED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 6:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 946 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
946 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 160100
SVRLBF
NEC063-160200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
759 PM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRONTIER COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 900 PM CDT

* AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF MAYWOOD
  TO STOCKVILLE...OR ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
  OF HAYES CENTER TO 8 MILES SOUTH OF CURTIS...AND MOVING SOUTHWEST
  AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL WESTERN AND SOUTHWESTERN FRONTIER COUNTY THROUGH 900 PM CDT

LAT...LON 4071 10076 4061 10035 4036 10010 4033 10077

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 15, 3:25 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT THU JUL 15 2004

.DISCUSSION...
     THUNDERSTORMS COULD DEVELOP TONIGHT JUST ABOUT ANYWHERE IN THE
FORECAST AREA. HOWEVER, THE AREA MOST FAVORABLE FOR THUNDERSTORMS
AND SEVERE WEATHER IS BETWEEN THE BOUNDARIES FROM NEAR VALENTINE TO
OGALLALA AND HOLDREGE. THIS IS ALSO WHERE THE PRECIPITABLE WATER,
SURFACE DEWPOINTS AND INSTABILITY ARE MOST FAVORABLE. HOWEVER,
SCATTERED THUNDERSTORMS ARE LIKELY TO COME OUT OF THE PANHANDLE AS
WELL.
     TEMPERATURES WILL COOL SOME FOR FRIDAY AS A WEAK FRONT SLIPS IN
FROM THE EAST. THEN A FAIRLY RAPID RECOVERY IS EXPECTED, AND
SEASONABLE TEMPERATURES ARE LIKELY AGAIN THIS WEEKEND THROUGH EARLY
NEXT WEEK.
     CONVERGENCE ALONG A SURFACE BOUNDARY OVER SOUTHERN NEBRASKA AND
NORTHERN KANSAS WILL CONTINUE TO PROVIDE THE INITIAL FORCING FOR
THUNDERSTORMS IN SOUTHWEST NEBRASKA FRIDAY EVENING. THEN THE UPPER
RIDGE SHIFTS EASTWARD ENOUGH TO PUT WESTERN NEBRASKA UNDER A STRONG
CAP AGAIN SATURDAY AND SUNDAY. THEN THE UPPER HIGH BEGINS TO RETREAT
TO THE SOUTHWEST AGAIN MONDAY.

     FOR TUESDAY THROUGH THURSDAY, THE PERSISTENT UPPER HIGH OVER THE
SOUTHWEST IS LIKELY TO CONTINUE THROUGH THURSDAY, AND NEBRASKA WILL
BE UNDER THE INFLUENCE OF THE ACTIVE FASTER FLOW AROUND THE NORTH
SIDE OF THE HIGH. THIS WILL KEEP A SEMI-PERMANENT SURFACE BOUNDARY
OVER THE AREA. THE NET RESULT OF THAT SCENARIO IS CHANCES OF
AFTERNOON THROUGH LATE NIGHT THUNDERSTORMS NEARLY EVERY DAY IN ONE
PART OF THE NORTH PLATTE FORECAST AREA OR ANOTHER.
&&

.SYNOPSIS...
     HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED SEVERAL
BOUNDARIES. ONE BOUNDARY JUST WEST OF VALENTINE AND OGALLALA
SEPARATED DEWPOINTS IN THE 60S FROM THOSE IN THE 50S ANOTHER EAST
OF AINSWORTH, BROKEN BOW AND HOLDREGE SEPARATED SEVENTIES FROM 60S.
THE GOES DERIVED PRECIPITABLE WATER SHOWED A PLUME OF ABOUT 35MM
SOUTH AND EAST OF A LINE FROM VALENTINE TO NORTH PLATTE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER
Hazardous weather outlook, Jul 15, 2:55 PM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU JUL 15 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-161100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
255 PM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...IN AREAS
MAINLY SOUTH AND EAST OF A LINE FROM AINSWORTH IN BROWN COUNTY...TO
BIG SPRINGS IN DEUEL COUNTY. THE ATMOSPHERE HAS BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON AS SURFACE TEMPERATURES HAVE RISEN INTO THE
LOWER TO MID 90S. SEVERAL BOUNDARIES WILL MOVE ACROSS THE FORECAST
AREA WITH A TROUGH DRIFTING SOUTH ACROSS CENTRAL AND SOUTHERN
NEBRASKA TO BE THE MAIN FOCUS FOR DEVELOPMENT. ALSO AN UPPER LEVEL
DISTURBANCE WILL PUSH EAST OUT OF WYOMING WITH THE POTENTIAL TO
DEVELOP A CLUSTER OF STRONG STORMS MOVING SOUTHEAST OVER THE FORECAST
AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE FOR SEVERE THUNDERSTORM WILL EXIST ON FRIDAY. THE
UPPER RIDGE ANCHORED OVER THE INTERMOUNTAIN REGION WILL RESULT IN
DISTURBANCES MOVING DOWNSTREAM INTO THE HIGH PLAINS. ISOLATED TO
SCATTERED THUNDERSTORMS THAT FORM OUT WEST WILL MOVE SOUTHEAST INTO
THE PANHANDLE AND WEST WITH THE POTENTIAL FOR A FEW STORMS TO BECOME
SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS.

DRIER AND WARMER TEMPERATURES ARE EXPECTED SATURDAY THROUGH MONDAY AS
THE UPPER RIDGE BUILDS EAST. TUESDAY AND WEDNESDAY A MORE ZONAL FLOW
ALOFT WILL DRIVE A FRONTAL SYSTEM EAST WITH A CHANCE FOR
THUNDERSTORMS BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM CDT EAST OF A LINE FROM
VALENTINE IN CHERRY COUNTY...TO BIG SPRINGS IN DEUEL COUNTY UNTIL
MIDNIGHT CDT.

MASEK

In the hours before

Local storm report, Jul 15, 6:58 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          4 N PAGE                42.46N 98.42W
07/15/2004                   HOLT               NE   TRAINED SPOTTER

            TORNADO WAS REPORTED 4 NORTH AND 1 EAST OF PAGE BY
            TRAINED SPOTTERS FROM EWING.

&&

JMC
Local storm report, Jul 15, 7:16 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             21 S BRADY              40.72N 100.37W
07/15/2004  1.50 INCH        LINCOLN            NE   PUBLIC

&&

JMC
Local storm report, Jul 15, 7:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             CURTIS                  40.63N 100.51W
07/15/2004  2.00 INCH        FRONTIER           NE   PUBLIC

&&

JMC
Local storm report, Jul 15, 7:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
725 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          6 WNW EWING             42.29N 98.45W
07/15/2004                   HOLT               NE   FIRE DEPT/RESCUE

            TORNADO LIFTED AT 705 CDT

&&

JMC
Local storm report, Jul 15, 7:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
742 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          3 NE PAGE               42.43N 98.38W
07/15/2004                   HOLT               NE   EMERGENCY MNGR

            IRRIGATION TOWER DESTROYED

&&

JMC
Local storm report, Jul 15, 7:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
759 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             5 N GRAINTON            40.89N 101.29W
07/15/2004  0.88 INCH        PERKINS            NE   PUBLIC

&&

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:14 PM CDTTornado WarningLBFHolt46 min
Jul 15, 7:25 PM CDTSevere Thunderstorm WarningLBFPerkins65 min
Jul 15, 7:46 PM CDTTornado WarningLBFWheeler44 min
Jul 15, 7:50 PM CDTSevere Thunderstorm WarningLBFHayes55 min
Jul 15, 8:11 PM CDTSevere Thunderstorm WarningLBFChase64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.